Cholesterol embolism (CE) is characterized by emboli containing cholesterol crystal in the arterioles, most commonly found in the skin and the kidney. The skin presentations of CE include livedo reticularis, blue toe syndrome, ulceration and gangrene. Cutaneous reactive angiomatosis (CRA) is a recently proposed term to describe a group of reactive vascular proliferation in skin caused by various diseases. Its occurrence in association with CE is extremely uncommon. An 82-year-old man with a history of cerebral infarction and on long-term warfarin therapy developed progressive, multiple violaceous papules and nodules on the dorsal feet, soles and toes, simulating Kaposi's sarcoma. Skin biopsy showed marked vascular endothelial cell proliferations characteristic of CRA affecting the full thickness of dermis. In addition, cholesterol crystal emboli were found in dermal arterioles. The skin lesions improved after the warfarin dose was reduced. We emphasize the possible presence of CE in a patient presented with CRA, especially in those with a pre-existing atherosclerotic disease, on anticoagulation therapy, or having a prior history of invasive vascular procedure.
ASJC Scopus subject areas